Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 22, 2002, 10:15 PM EDT for Floyd County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 10:15 PM EDT (02:15 UTC)
- Expired
- Jul 22, 2002, 11:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Floyd County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155
WUUS53 KJKL 230215
SVRJKL
KYC071-230300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT MON JUL 22 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY
* UNTIL 1100 PM EDT
* AT 1015 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CORN
FORK HOLLOW...OR 4 MILES EAST OF PRESTONSBURG...MOVING NORTHEAST AT
10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DICKS CREEK AROUND 1020 PM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 75 MPH
AND HAIL UP TO THE SIZE OF QUARTERS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3769 8258 3767 8262 3761 8261 3756 8260
3749 8265 3767 8283 3776 8275
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:25 PM EDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jul 22, 2:25 PM EDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 PM EDT MON JUL 22 2002 ...FORECAST ISSUES... PRECIP CHANCES TONIGHT THROUGH WEDNESDAY. TEMPERATURES ALSO MAY BE KINDA TRICKY ON TUESDAY AS WELL. ...MODELS/ZFP... 12Z SYNOPTIC CHARTS THIS MORNING SHOWS A COUPLE H5 TROFS OVER THE CENTRAL PLAINS. ANOTHER H5 WAVE WAS LOCATED JUST WEST OF HERE THIS MORNING. THE COMBINATION OF THE H5 WAVE ALONG WITH GOOD CONVERGENCE SEEN IN THE 850 HPA STREAMLINE ANALYSIS HELPING KICK OFF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL KENTUCKY. MODELS TRYING TO BRING FRONT THROUGH HERE DURING THE DAY ON TUESDAY. FOR TONIGHT...PLAN ON RUNNING CHANCE POPS TONIGHT WITH ALL THIS CONVECTION FIRING ACROSS THE REGION. EXPECT MUCH OF IT TO DISAPPEAR AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING. PATCHY FOG AGAIN WILL REAR ITS HEAD ESPECIALLY IN AREAS THAT SEE RAINFALL THIS AFTERNOON. FWC/MAV/MET NUMBERS IN CLOSE AGREEMENT AND A BLEND WILL BE USED. FOR TUESDAY...WITH THE FRONT PUSHING INTO THE REGION...PLAN ON BUMPING POPS UP TO 50 THROUGH TUESDAY NIGHT. TEMPS FOR TOMORROW ARE KINDA TRICKY...DEPENDING ON THE AMOUNT OF CONVECTIVE ACTIVITY THAT DEVELOPS. RIGHT NOW LOOKS LIKE MID TO UPPER 80S ACROSS THE NORTH AND NEAR 90 SOUTH LOOKS GOOD WITH UPPER 60S FOR LOWS. THE MODELS SEEM TO JUST WANT TO LET THE FRONT DISSIPATE BY WEDNESDAY AS STRONG RIDGING TO THE SOUTH LOOKS TO HOLD STRONG. THUS...THE COMBINATION OF SUMMER HEATING ALONG WITH POSSIBLE OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTIVE ACTIVITY WILL LEAD TO SCATTERED STORMS FIRING ONCE AGAIN TAPERING OFF AFTER SUNSET. SAME STORY FOR THURSDAY AS WELL WITH CHANCE POPS MAINLY FOR AFTERNOON AND EARLY EVENING ACTIVITY. FWC/MAV/MET NUMBERS IN GOOD AGREEMENT AND PLAN ON USING A BLEND. ...EXTENDED.... UPPER LEVEL RIDGE THAT HAS PROVIDED OUR HOT WEATHER OF LATE RETROGRADES BACK TO THE WEST TOWARDS WEEKS END. FLOW OVER THE OHIO VALLEY BECOMES MORE ZONAL WITH TIME WITH ANOTHER H5 WAVE APPROACHING BY MONDAY. AT THE SURFACE HIGH PRESSURE ANCHORED OF THE SOUTHEAST COAST WILL PLACE KY IN A MOIST SOUTHWEST FLOW OVER THE WEEKEND. EXPECT DIURNAL SHOWERS AND THUNDERSTORMS TO POP ONCE AGAIN THROUGH THE WEEKEND AND INTO MONDAY. ORIGINALLY THOUGH ABOUT KEEPING MONDAY DRY...BUT WITH SOUTHWEST FLOW AND NEXT H5 WAVE COMING INTO THE REGION...CAN RULE OUT SCATTERED CONVECTION FLARING UP ONCE AGAIN. NOT MUCH CHANGE IN TEMPERATURES FROM THE PREVIOUS FORECAST. LOOKS LIKE OVERNIGHT LOWS AROUND 70 AND HIGHS 85 TO 90. ...GRIDS... THE USUAL RELOAD OF THE FIRST 60 HRS FROM MESO ETA WAS DONE (1HR T,TD, WINDS). ONLY MINOR TWEAKS TO THE REST OF THE ELEMENTS WERE DONE TO CONVEY ABOVE THOUGHTS AND REFLECT UPCOMING FORECAST. ...PRELIM NUMBERS... LOZ 70/88 66/85 3553 JKL 70/88 67/84 3553 .JKL...NONE JARVIS ===================================================================== 330 AM DISCUSSION... 06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE SOUTHEAST WITH A COLD FRONT SAGGING THROUGH THE MIDWEST. ON SATELLITE THE FRONT SHOWS UP WELL WITH CLOUDS AND COLD CLOUD TOP THUNDERSTORM CLUSTERS FROM NORTHERN IOWA SOUTHWEST TO THE PANHANDLE OF OKLAHOMA. LOCALLY ...JUST SOME SCATTERED HIGH CLOUDS OVER THE SOUTH AND AREAS OF LIGHT FOG. THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THE SOUTHEAST RIDGE BREAKS DOWN AND A TROUGH MOVING THROUGH THE WESTERLIES PASS BY TO THE NORTH. AFTER IT PASSES...WEAKNESS WILL REMAIN BEHIND AS THE PATTERN GRADUALLY BECOMES ZONAL. THIS IS A CHANGE FROM THE MODELS 24 HOURS OLD SOLUTION THAT WAS MORE AMPLIFIED AND LEFT EAST KENTUCKY IN NORTHWEST FLOW. FOR SENSIBLE WEATHER...PWS WILL INCREASE FROM ABOUT 1.5 INCHES THIS MORNING TO NEAR 2.0 INCHES BY TUESDAY EVENING. PLENTY OF INSTABILITY AND LITTLE IN THE WAY OF A CAP WILL MEAN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND LINGERING INTO THE EVENING. THE APPROACHING FRONT WILL BRING AN ENHANCED THREAT OF CONVECTION TUESDAY AND INTO WEDNESDAY MORNING AS IT SLOWLY PRESSES THROUGH EAST KENTUCKY. IT IS KINDA HARD TO GET A FRONT TO PUSH ALL THE WAY THROUGH THE AREA DURING THIS TIME OF YEAR...SO AM LEARY ABOUT A TOTALLY DRY FORECAST THURSDAY. LIKEWISE...WITH THE NORTHERN PORTION OF THE CWA IN ZONAL FLOW...LATER IN THE WEEK... WOULD NOT RULE OUT THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. TODAY WILL BE ANOTHER HOT ONE BEFORE INCREASING MOISTURE AND MORE CONVECTION KEEP READINGS IN CHECK THROUGH MIDWEEK. WILL PROBABLY ISSUE AN SPS TO HIGHLIGHT HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON. MOS FROM THE AVN AND NGM LOOK REASONABLE WITH RESPECT TO TEMPS AND POPS. SEE NO REASON TO DEVIATE FAR. AS FOR GFE/IFPS: POPULATED TEMP/WINDS WITH MESOETA THROUGH 60 HOURS. MAINLY JUST TWEAKED THE REST...UPPING POPS TUESDAY AND TUESDAY NIGHT. WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF/S: LOZ GT 092/068 087/067 086 3245411- JKL GT 090/070 086/066 084 32553221 .JKL...NONE GREIF
In the hours before
Local storm report, Jul 22, 5:15 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
515 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 SW LONDON KY WIND DAMAGE
07/22/02 LAUREL SEVERAL TREES DOWN.
REPORTED BY 24 HOUR WARNING
POINT.
0432 PM 6 SE LONDON KY WIND DAMAGE
07/22/02 LAUREL LARGE TREE DOWN AND
BLOCKING HIGHWAY 229.
REPORTED BY 24 HOUR WARNING
POINT.
0439 PM 5 S LONDON KY MPH TSTM WIND GUST
07/22/02 LAUREL WOMAN STRUCK BY LIGHTNING.
CONDITION UNKNOWN. REPORTED
BY 24 HOUR WARNING POINT.
MRJLocal storm report, Jul 22, 5:16 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED INFORMATION
NATIONAL WEATHER SERVICE JACKSON, KY
516 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 SW LONDON KY WIND DAMAGE
07/22/02 LAUREL SEVERAL TREES DOWN.
REPORTED BY 24 HOUR WARNING
POINT.
0432 PM 6 SE LONDON KY WIND DAMAGE
07/22/02 LAUREL LARGE TREE DOWN AND
BLOCKING HIGHWAY 229.
REPORTED BY 24 HOUR WARNING
POINT.
0439 PM 5 S LONDON KY *** 1 INJURY ***
07/22/02 LAUREL WOMAN STRUCK BY LIGHTNING.
CONDITION UNKNOWN. REPORTED
BY 24 HOUR WARNING POINT.
MRJNearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.